Arkansas, 2024

Flood in Arkansas, December 26 to 31, 2024

December 26 to 31, 2024 · NWS LZK · 1 event in 1 county or zone

Heavy rains led to river flooding on the Black River at Black Rock in late December.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Heavy rains led to river flooding on the Black River at Black Rock in late December.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Dec 26, 4:38 AM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Dec 26, 4:38 AM CST, 1 hour 7 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Little Rock AR
438 AM CST Thu Dec 26 2024

...New AVIATION...

.SHORT TERM...
(Today through Friday Night)
Issued at 248 AM CST Thu Dec 26 2024

Light winds and high moisture levels have resulted in some areas of
dense fog for portions of WRN into NRN AR during the overnight
period...even as some pockets of light rain and DZ lifts north
across central sections. Expanded the Dense Fog Adv a bit further
east earlier in the night as the areas of dense fog were drifting
further east.

Attention turns to the potential for widespread convection and
possible SVR TSRA this afternoon/evening. A potent upper level
shortwave trough currently over the TX Panhandle region this morning
will lift ENE towards AR throughout the day...lifting NE into SWRN
AR this evening. SFC low pressure will develop just downstream of
this shortwave over NERN TX...also lifting NE over SRN AR.
Convection will develop ahead of this shortwave and SFC low over
NRN/NERN TX this afternoon...then spread NE over AR late this
afternoon into the evening hrs. Expect this area of convection to
lift NE of the state by around sunrise Fri morning.

As the upper shortwave lifts NE over AR...the trough will become
negatively tilted...briefly strengthening before weakening by Fri
morning. There will be some increased threat for seeing strong/SVR
TSRA with this system...but looks like best overlap of instability
and SHR will remain south of AR where SFC based convection will be
more likely. However...an area of higher SFC based instability may
creep into SWRN/SRN AR Fri evening...which will be the most likely
areas in AR to see SVR convection. Cannot rule out some SVR TSRA
further north...but the SFC based instability decreases rapidly the
further north you go. However...just ahead of the upper shortwave
axis...there could enough cooling aloft to give a pocket of
increased instability with enhanced bulk SHR for some elevated SVR
convection. This will be mainly where an increased threat for hail
may develop...maybe an outside damaging wind and isolated tornado
threat. Low level SHR looks impressive with this system...even as
far north as central sections of AR. However...this looks to be far
north of the area of SFC based convection. As a result...the best
threat for seeing tornadoes will remain south of AR. Even so...may
still see some potential across SRN sections of the CWA.

Given the progressive nature of the pattern...the upper shortwave
will move fairly quickly across the state through tonight that the
threat for heavy rainfall will be mainly localized. This may result
in some isolated flash flooding...but widespread heavy rainfall
looks limited given how fast the storms will shift east through
tonight.

There could be some lingering precip chances on Fri into Fri night
as another...though weaker...upper shortwave moves over the region
Fri afternoon/night. However...the potential for widespread
convection looks to be much lower on Fri into Fri night.

&&

.LONG TERM...
(Saturday through Wednesday)
Issued at 248 AM CST Thu Dec 26 2024

Guidance continues to indicate a generally dry extended period with
minimal rain chances at its onset. Otherwise, temperatures will be
cooling off considerably in the later half of the period as upper
flow flips from southwest to northwest.

The period initiates with a shortwave trough over the nations mid
section and pulling off to the northeast. Best chances of precip
will be over southern and central Arkansas early in the day but
actual QPF is not expected to be very high. Temperatures are
expected to top out in the 60s with southwest flow prevailing.

Another mild day is expected on Sunday as flow remains generally
quasi-zonal in nature. A shortwave passing to the north of the state
late Monday and Tuesday will drag a dry cold front through with the
upper flow turning more west/northwest in response. High pressure
will follow this boundary.

Temperatures will cool off but only to seasonal averages for late
December/early January with another slug of colder air coming in at
the conclusion of the period. GFS solution tries to develop another
area of rainfall while the ECMWF is not having any of it. Will not
bite on the GFS this far out and continue the dry forecast.

&&

.AVIATION...
(12Z TAFS)
Issued at 435 AM CST Thu Dec 26 2024

Areas of dense fog continue across portions of WRN into NRN AR
this morning...along with some patchy DZ. VIS should gradually
increase by later this morning...but still remain MVFR. Convection
will overspread the state by this afternoon...continuing tonight.
Coverage of convection will then decrease from SW to NE by after
midnight...but some fog/DZ will still be possible after
midnight...along with maybe some spotty SHRA. Widespread VFR
conditions are not expected through this TAF period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     56  49  61  47 /  40 100  20  10
Camden AR         63  52  65  49 /  90 100   0  10
Harrison AR       56  46  58  45 /  50  90  10  10
Hot Springs AR    60  51  62  47 /  90 100  10  10
Little Rock   AR  59  52  62  48 /  70 100  10  10
Monticello AR     62  54  66  53 /  70 100  10  20
Mount Ida AR      61  49  62  45 /  90 100  10  10
Mountain Home AR  55  47  60  45 /  40 100  20  10
Newport AR        56  51  61  48 /  30 100  20  10
Pine Bluff AR     61  54  64  50 /  70 100  10  10
Russellville AR   59  49  62  47 /  80 100  10  10
Searcy AR         57  50  62  48 /  40 100  10  10
Stuttgart AR      59  52  62  50 /  50 100  10  10

&&

.LZK WATCHES/WARNINGS/ADVISORIES...
Dense Fog Advisory until 9 AM CST this morning for ARZ004>007-
014>016-024-031>033-039-042>045-103-112-113-121>123-130-137-138-
140-141-203-212-213-221>223-230-237-238-240-241-313-340-341.

&&

SHORT TERM...62
LONG TERM....56
AVIATION...62
Hazardous weather outlook, Dec 26, 2:25 AM CST, 3 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
225 AM CST Thu Dec 26 2024

ARZ004>008-014>017-024-025-031>034-039-042>047-052>057-062>069-
103-112-113-121>123-130-137-138-140-141-203-212-213-221>223-230-
237-238-240-241-313-340-341-271100-
Marion-Baxter-Fulton-Sharp-Randolph-Stone-Izard-Independence-
Lawrence-Cleburne-Jackson-Conway-Faulkner-White-Woodruff-Perry-
Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-
Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-Lincoln-
Desha-Ouachita-Calhoun-Bradley-Drew-Boone County Except Southwest-
Newton County Higher Elevations-Searcy County Lower Elevations-
Southern Johnson County-Southern Pope County-
Southeast Van Buren County-Western and Northern Logan County-
Northern Scott County-Northwest Yell County-
Polk County Lower Elevations-
Central and Eastern Montgomery County-
Boone County Higher Elevations-Newton County Lower Elevations-
Northwest Searcy County Higher Elevations-
Johnson County Higher Elevations-Pope County Higher Elevations-
Van Buren County Higher Elevations-
Southern and Eastern Logan County-
Central and Southern Scott County-Yell Excluding Northwest-
Northern Polk County Higher Elevations-
Northern Montgomery County Higher Elevations-
Eastern, Central, and Southern Searcy County Higher Elevations-
Southeast Polk County Higher Elevations-
Southwest Montgomery County Higher Elevations-
225 AM CST Thu Dec 26 2024

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Some areas of dense fog will continue this morning across
central...western...northern...and northwestern sections of the
area. Expect this dense fog to gradually lessen by later this
morning.

Showers and thunderstorms will become likely by late this
afternoon and especially this evening as a strong storm system
moves over the region. A few strong to severe thunderstorms could
be seen...with damaging wind and large hail possible with the
strongest thunderstorms. An isolated tornado may also be possible.
The best chances for seeing any severe weather will be across far
southwest and south Arkansas. Locally heavy rainfall could be
seen...which may result in isolated flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The threat for seeing thunderstorms will decrease on Friday as
the storm system exits the state to the northeast. The threat for
hazardous weather will then become low.

.Spotter Information Statement...

Spotter activation will not be needed.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Lawrence

When
December 26, 5:45 AM CST to December 31, 11:59 PM CST
Where
Lawrence County, 0.28 mi ENE of Black Rock to 0.31 mi ENE of Black Rock
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.102, -91.096

River flooding occurred on the Black River at Black Rock in late December; the river flooding would remain in minor flood stage with the crest and river flooding for this site continuing into mid January.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2024Every state in 2024This day in weather historyWarnings in Arkansas, December 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1228392.